Medical review by Elizabeth Gomez, MSN, FNP-BC
Incorrectly administering a dose can quickly result in hypoglycemia or hyperglycemia, resulting in a blood sugar rollercoaster and possibly even real danger. Having tactics in place to combat this rare but realistic occurrence is key to getting through it safely.
Too Much Bolus Insulin
One of the most common (and dangerous) insulin mistakes for MDI users is accidentally taking fast-acting insulin instead of long-lasting. Since long-lasting insulin is usually a fairly substantial dose, this can be a serious issue, causing the type of savage hypo that can ruin your whole day, if not put you into the hospital. It’s happened to me!
Pump users don’t have to worry about taking the wrong insulin, but they can easily boop the wrong button and deliver far more insulin than intended, resulting in the same exact problem.
I recently took 10 units of fast acting instead of long-lasting and it was scary! Luckily, I noticed the error immediately, and I had time to go to my local diner and treat myself to a big carb-laden breakfast I normally wouldn’t have. But last time I wasn’t so lucky – I had 16 units on board, didn’t realize it in time, and wound up going to the hospital. Assess your situation, take the steps necessary and get medical assistance if needed!
If you are lucky enough to realize your error early on, these are some steps you can take to help navigate safely back to your target zone:
Step 1 – Act Immediately if Necessary
If it’s been some time since your insulin overdose (say 20 minutes or more), or if your blood sugar is already dropping and you haven’t wrapped your mind around what’s happening yet, you need some carbohydrates immediately. Chug a sugary drink or eat a bunch of simple carbs, like glucose tabs or candy. You should try and keep track of what you’ve eaten, as it’ll make it easier to avoid overtreatment later.
If you are completely unaware of the mistake made, treat yourself immediately with some fast sugar. The standard recommendation for treating hypoglycemia is to eat 15 grams of carbs and wait 15 minutes. But if you know that you’ve overdosed on rapid insulin, you might need a lot more than just 15 grams. That’s why it’s important to retrace your steps so you can figure out where you went wrong.
If you realize your mistake quickly, and your blood sugar isn’t dropping yet, you might have time to stop and think first.
Step 2 – Don’t Panic
I know, easier said than done, but stressing will actually impact your blood sugars and you don’t need to exacerbate the issue. You need to be able to think clearly before any swings in blood sugar occur so you can plan how you will properly treat the error.
The best way to tackle this problem is to stay calm and think methodically. There’s a temptation to just eat all the sugar you can get your hands on, and though that will probably save your from the oncoming hypo, it may also leave you with a skyrocketing blood sugar that will need treatment – the dreaded roller coaster.
Step 3 – Assess the Problem
Figure out exactly how much excess insulin you took, and when you took it. Was it the same number of units as your normal basal dose? Did your pump record the infusion, or do you track your data with CGM software or a smart insulin pen? Don’t forget about any other insulin you’ve recently taken – for example, a different bolus injection for your breakfast.
Test your blood sugar, or check your CGM. You need to know where you’re starting.
Step 4- Do the Math!
Knowing your insulin-to-carb ratio is key. While this disease is dynamic and our insulin requirements change over time, your insulin-to-carb ratio will give you the best possible guess for how many carbs you need right now.
If your I:C ratio is 1:10 and you took 20 units of rapid insulin, you may need to eat 200 grams of carbs, depending on how high your blood sugar is right now.
Your I:C ratio is just a starting point. It’s better to err on the side of caution and take in extra carbs.
Step 5 – Gather Your Food
If you do need an epic amount of carbs, like 200 grams, it’s not easy to eyeball that amount. You’re much better off counting your carbs.
Remember, the simplest carbs act the fastest. If you’re worried about how quickly your insulin is going to start dropping your blood sugar, the fastest way to take in a lot of carbohydrates is by drinking juice or beverages with added sugar, like soda. Glucose tablets or simple candies, those without much fat or protein like Skittles or gummy bears, are probably next best.
But if you’re grossed out by eating so much added sugar all at once, I think you should feel free to add carbs from non-junk foods, too. Have a sandwich or reheat leftover pasta. While quickly treating a low with fast-acting carbs is the most important thing to do in this type of emergency situation, the problem with fast-acting carbs is that they wear off quickly, too. Once you think you’ve had enough simple carbs to defend against the initial onslaught of hypoglycemia, adding some slower carbs, or carbs mixed with fiber, protein, or fat, may help you keep those blood sugars stable.
Step 6 – Eat!
You’ve gathered exactly what you need to eat. You’ve counted the carbs. Maybe you’ve already slammed a can of soda. It’s time to eat.
It makes sense to start with the simplest carbs – juice, soda or candy – to get out in front of the insulin.
Next, move on to the other carbs you’ve gathered, whether that’s toast or breakfast or fruit, or something else. Now there’s no need to rush, unless your blood sugar is already too low. And it might take you some time to get everything down. A bad overdose can require a ridiculous amount of food!
Step 7 – Call Someone That Can Help
Your blood sugar is probably about to go crazy. You’ve done the best thing you can to prevent harm – consuming carbs. Now you’ve got time to do the second-best thing: let someone know what’s happening.
Despite your careful actions, there’s still a chance that hypoglycemia will hit you hard enough that you won’t be able to make further treatment decisions, or that it will even knock you out completely. You need to let somebody know what you’re going through so they can monitor your health. Even if nobody’s nearby, ask a friend or family member to call or text periodically over the next few hours. If you’re not responsive, it’s up to the people you’ve informed to either administer glucagon rescue medication or call emergency services.
Step 8 – Monitor Blood Sugar and Be Ready to Act
In the next few hours, your blood sugar is likely to go way too high, go way too low, or both. If your insulin overdose was severe, call off whatever plans you had and dedicate the rest of your day to managing your blood sugar. Be ready to take more sugar if you get hit with hypoglycemia, or to take more insulin if you just can’t bring your blood sugar down.
Watch the clock, watch your continuous glucose monitor if you’re lucky enough to have one, or finger prick every 20 minutes or so. It is hard to be patient but waiting and not overeating can help avoid a huge spike later on.
The insulin you took is likely to remain active in your body for 3-6 hours. You’re not out of the woods until your blood sugar is stable and it’s been more than a few hours since the overdose.
And if this is all happening at night, please do not go to sleep until you are completely sure that the threat of hypoglycemia is over. This might mean a long frustrating sleepless night, but that’s better than risking the deadly harm of an overnight glucose drop.
Step 9 – Don’t Forget Your Basal Insulin
If you are on MDI and accidentally took your fast-acting insulin instead of your basal (long-lasting) insulin, don’t forget to take the long-lasting insulin too. It won’t contribute too much to your immediate hypo emergency, and you’ll need it over the next 24 hours.
Too Much Basal Insulin
If you use multiple daily injections and you’ve mistakenly taken too much basal (long-acting) insulin, the situation is much less critical than the scenario above. But it can still result in dangerous hypoglycemia over the next 24 hours.
If you’ve got too much basal insulin in your system, you’d be well-advised to be especially dedicated to monitoring your blood sugar. You are likely to experience unpredictable blood sugar lows. Test, test, test, and be ready to treat lows with carbohydrates whenever necessary.
For the next day, your normal insulin-to-carbohydrate ratio and correction factor don’t apply. You’ll need to eat more carbohydrates – or use less rapid insulin at mealtime – to keep your blood sugar up in a safe range. You might need to eat carb-heavy snacks between meals. It might also be smart to cancel any exercise plans too, especially cardiovascular exercise, which often spikes insulin sensitivity.
Going to sleep with too much basal insulin in your system? Because you can’t monitor your blood sugar while asleep, it would be smart to go to bed with a higher glucose level than you’re normally comfortable with. A bedtime snack with a mix of protein, fats and lower glycemic index carbs – something like whole grain toast with peanut butter – might be a good idea too, to help increase your blood sugar slowly overnight. If you don’t have a CGM with low glucose alarms that you can trust, it might even be smart to set an alarm and check your blood sugar in the middle of the night.
Let someone else know what happened, so they can check in on you and be ready to get you the treatment you need if you get whacked by severe hypoglycemia.